Tennessee, 2023

Hail and Damaging Winds in Tennessee, May 7, 2023

May 7, 2023 · NWS MRX · 9 events in 6 counties and zones

Two mesoscale convective systems produced large hail and damaging winds across East Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Two mesoscale convective systems produced large hail and damaging winds across East Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 7, 2:15 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 7, 2:15 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
315 PM EDT Sun May 7 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 251 PM EDT Sun May 7 2023

Key Messages:

1. Line of showers and thunderstorms this evening may produce
strong and gusty winds of 40-50 mph and hail up to 1/2 inch size.
Mainly along and north of interstate 40.

2. Another cluster of showers and storms overnight mainly along
and south of interstate 40. These storms may also produce winds up
to 40 mph and locally heavy rain.

Discussion:

Through this evening, a line of showers and storms will move
slowly southeast across southwest VA/northern half of east
Tennessee. Main forcing for this complex of storms is a wave/jet
streak riding the top of the ridge over Kentucky/northern
Tennessee valley.

Airmass along and ahead of this line will be marginally unstable
with MLCAPES of 500 (northeast) to 1,500 (Plateau) with mid-level
lapses of 6.5 to 6.8 degrees. Main concern is the area of mid-
level and sub-cloud layer initial dry air that produces DCAPE
values of 800 to 1000. This level of Downdraft CAPE may produce
isolated strong and gusty winds of 40-50 mph with main impact
being isolated down trees and localized power outages. Due to the
low Wet Bulb Zero around 9kft and decent mid-level lapse rates,
the strongest storms could produce small hail.

Latest HREF and HRRR shows this line of convection weakening once
it moves south of interstate 40.

For tonight, high-resolution CAMS shows another cluster of
convection moving southeast from middle Tennessee into the
southern half of east Tennessee and southwest North Carolina for
early Monday morning. Strongest storms will be along and south of
the outflow boundary from this evening's convection (southeast
Tennessee). This complex of storms will move southeast of the
region soon after daybreak Monday.

For Monday, deterministic models and ensembles vary greatly on the
convective coverage and timing of next storm development. Trending
toward the latest HRRR model which only produces scattered storms.
This seems reasonable given the outflow boundary from the series
of convective will be well west and south of the region.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 251 PM EDT Sun May 7 2023

Key Messages:

1. Additional showers/storms expected Monday night into Tuesday. Dry
mid week with low rain chances making a return Friday into the
weekend.

2. Above normal temperatures expected throughout the long-term
period.

Discussion:

The omega block pattern remains in place to start off the long term
portion of this forecast package. Ridging will gradually amplify
into the mid-week in response to shortwave activity deepening
troughing across the PNW. Monday night into Tuesday a surface
boundary will slowly shift southward through the forecast area and
act as a forcing point for additional showers and storms. NAM
soundings continue to show MLCAPEs at or in excess of 1000J/kg and
mid-level lapse rates in the 6.5-7.5C/km range. There will also be a
brief increase in amplitude of nwly flow aloft, leading to enhanced
but mostly unidirectional shear. For this reason, a few strong or
isolated severe storms will remain possible. Primary threat will be
damaging wind gusts with perhaps some hail as well. One thing
working against storm activity will be increasing subsidence aloft.
Additionally, PWATs hovering around 1.3 inches(which is between the
75th and 90th percentile according to SPC sounding climatology out
of BNA) could result in some isolated flooding concerns dependent on
antecedent rainfall over these next two days and whether or not
areas see repeated moderate/heavy downpours.

The increased ridging influence into the mid-week should keep the
forecast area mostly dry with continued above normal temperatures
expected. By the late week and into the weekend, surface high
pressure will transition east of the area with some extent of ridge
suppression that takes place due to increased troughing over the
northeastern CONUS and into Canada. Weaker subsidence will favor a
return of PoP chances. However, it looks to follow a more diurnal
trend at this time, with best chances in the afternoon/evening.

&&

.AVIATION...
(18Z TAFS)
Issued at 1247 PM EDT Sun May 7 2023

Main concern is timing of line of showers and storms moving across
the TAF sites. First line will move across TRI around 19-20Z and
TYS around 21-22Z. Do not expect this line of convection to make
it to CHA before dissipating.

However, another cluster of convection will move from middle
Tennessee across CHA between 05-08Z possibly reaching north into
TYS/TRI with some showers early Monday morning.

Due to the expected rain cooled airmass, some low cloud
development is possible at all TAF early Monday morning before
lifting.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             64  82  65  86 /  70  50  40  50
Knoxville McGhee Tyson Airport, TN  62  79  64  81 /  60  50  50  60
Oak Ridge, TN                       62  79  63  83 /  60  50  50  50
Tri Cities Airport, TN              60  76  61  77 /  40  30  60  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...DH
LONG TERM....KRS
AVIATION...DH
Hazardous weather outlook, May 7, 1:54 PM EST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
254 PM EDT Sun May 7 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
254 PM EDT Sun May 7 2023 /154 PM CDT Sun May 7 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Isolated Strong Storms this Afternoon...

A line of storms will move southeast from Kentucky into
southwest Virginia and east Tennessee through early this evening.
Some of these storms could be strong to possibly severe, with the
potential to produce damaging wind gusts and possibly small hail.

Locally heavy rains may produce some ponding of low-lying areas
and street flooding.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Additional storms are expected at times Monday and Tuesday,
although the timing is uncertain. If storms track over the same
areas, there could be a threat of flash flooding. A few storms may
have the potential to produce hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this Afternoon, Monday, and
Tuesday.

In the hours before

Special weather statement, May 7, 1:42 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
242 PM EDT Sun May 7 2023

TNZ015-VAZ001-071915-
Hancock TN-Lee VA-
242 PM EDT Sun May 7 2023

...A strong thunderstorm will impact portions of northwestern Hancock
and south central Lee Counties through 315 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hensley Store, or 12 miles northwest of
Sneedville, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sneedville, Ewing and Evanston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3666 8316 3646 8324 3655 8341 3658 8345
      3660 8349 3667 8346 3667 8342 3669 8338
TIME...MOT...LOC 1841Z 291DEG 21KT 3662 8340

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CED
Special weather statement, May 7, 2:15 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
315 PM EDT Sun May 7 2023

TNZ015-016-072000-
Hancock TN-Hawkins TN-
315 PM EDT Sun May 7 2023

...A strong thunderstorm will impact portions of central Hawkins and
central Hancock Counties through 400 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sneedville, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rogersville, Sneedville, Surgoinsville, Kepler, McCloud and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3649 8278 3636 8285 3635 8288 3635 8289
      3633 8291 3633 8294 3632 8295 3648 8323
      3657 8317
TIME...MOT...LOC 1915Z 293DEG 24KT 3649 8314

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CED
Special weather statement, May 7, 2:34 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
334 PM EDT Sun May 7 2023

TNZ014-016-038-039-072015-
Claiborne TN-Hamblen TN-Grainger TN-Hawkins TN-
334 PM EDT Sun May 7 2023

...A strong thunderstorm will impact portions of southeastern
Claiborne, west central Hawkins, northeastern Grainger and central
Hamblen Counties through 415 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Tazewell, or 8 miles north of Rutledge, moving
southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morristown, Bean Station, Thorn Hill and Mooresburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3642 8338 3641 8339 3642 8336 3641 8332
      3640 8331 3639 8331 3640 8328 3636 8315
      3618 8326 3637 8356 3645 8348
TIME...MOT...LOC 1934Z 293DEG 21KT 3639 8347

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CED
Special weather statement, May 7, 2:47 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
347 PM EDT Sun May 7 2023

TNZ012-035-072030-
Scott TN-Morgan TN-
347 PM EDT Sun May 7 2023

...A strong thunderstorm will impact portions of Morgan and southern
Scott Counties through 430 PM EDT...

At 347 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Jamestown, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wartburg, Sunbright, Oakdale, Rugby, Rugby State Park, Smokey
Junction, Deerlodge, Elgin, Robbins and Frozen Head State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3624 8488 3629 8487 3630 8480 3633 8477
      3634 8474 3635 8474 3635 8473 3637 8472
      3637 8470 3640 8466 3631 8433 3628 8433
      3626 8438 3621 8437 3618 8440 3615 8445
      3613 8443 3597 8456 3621 8491
TIME...MOT...LOC 1947Z 298DEG 28KT 3630 8477

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CED
Special weather statement, May 7, 3:11 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
411 PM EDT Sun May 7 2023

TNZ016-039-040-042-072045-
Hamblen TN-Northwest Greene TN-Northwest Cocke TN-Hawkins TN-
411 PM EDT Sun May 7 2023

...A strong thunderstorm will impact portions of southwestern
Hawkins, west central Greene and eastern Hamblen Counties through 445
PM EDT...

At 410 PM EDT, Doppler radar was tracking a strong thunderstorm over
Russellville, or 7 miles northeast of Morristown, moving southeast at
25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morristown, Russellville, Mosheim, Bulls Gap, St. Clair, Mohawk and
Mooresburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3627 8290 3606 8306 3623 8332 3627 8329
      3626 8328 3628 8328 3628 8327 3629 8326
      3630 8326 3638 8320
TIME...MOT...LOC 2010Z 301DEG 23KT 3628 8320

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KRS
Special weather statement, May 7, 3:14 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
414 PM EDT Sun May 7 2023

TNZ013-036-072100-
Anderson TN-Campbell TN-
414 PM EDT Sun May 7 2023

...A strong thunderstorm will impact portions of central Anderson and
southwestern Campbell Counties through 500 PM EDT...

At 414 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Jacksboro, or 12 miles northwest of Clinton,
moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clinton, Caryville, Rocky Top, Norris, Norris Dam State Park, Disney,
Andersonville, Rosedale and Cove Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3634 8429 3618 8395 3608 8407 3608 8409
      3607 8409 3604 8406 3601 8409 3601 8411
      3619 8440 3621 8439 3621 8437 3623 8437
TIME...MOT...LOC 2014Z 300DEG 22KT 3623 8427

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KRS

The radar

The Knoxville radar (KMRX), 19 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Hamblen

When
May 7, 3:25 PM EST
Where
Hamblen County, 0.94 mi W of Russellville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.249, -83.217

Multiple trees sustained significant damage from powerful thunderstorm wind gusts. One tree was uprooted, another had its trunk snapped, and multiple other trees lost limbs larger than one foot in diameter. Additionally, large glass pane windows were shattered, with winds tearing down decorations hanging on the inside of the structure.

Thunderstorm Wind, Hamblen

When
May 7, 3:26 PM EST
Where
Hamblen County, 2.82 mi SSE of Whitesburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.230, -83.120

A dozen trees were blown down by straight line winds across eastern Hamblen County including the town of Russellville.

Hail, Anderson

When
May 7, 3:39 PM EST
Where
Anderson County, 1.49 mi SSW of Clinton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.100, -84.140

Hail, Knox

When
May 7, 3:54 PM EST
Where
Knox County, 1.31 mi ESE of Dante
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.020, -83.960

Thunderstorm Wind, Jefferson

When
May 7, 4:04 PM EST
Where
Jefferson County, 1.2 mi SSW of Chestnut Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.053, -83.424

Multiple tree limbs measuring two feet in diameter were torn off trees by severe thunderstorm winds.

Thunderstorm Wind, Knox

When
May 7, 4:06 PM EST
Where
Knox County, 0.89 mi NW of Whites Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.940, -83.890

A large and mature tree had its trunk snapped by severe thunderstorm winds.

Thunderstorm Wind, Cocke

When
May 7, 4:21 PM EST
Where
Cocke County, 0.89 mi NW of Northport
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.980, -83.190

Multiple trees were toppled by strong thunderstorm winds across the county.

Thunderstorm Wind, Marion

When
May 7, 7:54 PM CST
Where
Marion County, 0.89 mi NE of Sulphur Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.180, -85.490

A tree was blown down by strong thunderstorm winds onto Richards Lane blocking the road.

Thunderstorm Wind, Marion

When
May 7, 7:59 PM CST
Where
Marion County, 1.79 mi NE of Guild
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.070, -85.500

Power lines were blown down by powerful thunderstorm winds along Highway 41.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089068, 1089050, 1088855, 1088856, 1089055, 1089057, 1089059, 1089062, 1089064.